Hail, Huerfano
- When
- May 16, 2:50 PM MST to 2:53 PM MST
- Where
- Huerfano County, La Veta
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 37.510, -105.010
A favorable setup for strong to severe storms occurred on this day across the plains, mainly along and just to the north of the Highway 50 corridor. Within this corridor, large hail up to around two inches was the main threat.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A favorable setup for strong to severe storms occurred on this day across the plains, mainly along and just to the north of the Highway 50 corridor. Within this corridor, large hail up to around two inches was the main threat. Flash flooding and even a weak and brief tornado also occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 16, 2:34 PM MST, 16 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 334 PM MDT Sun May 16 2021 .SHORT TERM...(This evening through Monday) Issued at 334 PM MDT Sun May 16 2021 Main Forecast Concerns/Challenges: 1) Continued threat of strong to severe storms through mid to late evening across parts of the southeast plains. Strong to severe storms will once again be possible across parts of the plains on Monday. 2) Burn scar flash flooding potential will continue to increase this period, especially Monday afternoon. Showers and thunderstorms continue to develop this afternoon, along surface trough axis and across the higher terrain where moist upslope persists. Storms have shown some intensification over the last couple of hours, though as previously thought, the limited flow/shear is likely keeping updrafts from becoming overly robust. Nonetheless, with continued focus and high moisture/instability axis in place, think there will remain a chance for strong to severe storms into this evening along and south of the Highway 50 corridor. Hail and damaging winds are the main threats, with the tornado threat remaining low at this time. Given the surface trough in place, can't rule out some enhancement to the low level helicity fields that could support a weak tornado though. Despite the severe threat diminishing by mid to late evening, an upper level vort will translate overhead tonight and likely assist in additional shower and thunderstorm development. Some lower confidence with how long this will continue, but think at least until around the midnight time frame before this forcing and precip lift north. Main upper level low pushes into the region on Monday, as low level focus, moisture, and instability all return. This will help setup another day of possible strong to severe storms, as early as midday. While this will be possible anywhere across southern CO, think the highest chances will be across far southeast CO where higher instability and shear will reside. What is becoming more concerning is the likely increased threat of burn scar flash flooding, as an abundance of moisture and lift are appearing likely over much of the higher terrain and burn scars. Do think all of the burn scars (Decker, Hayden Pass, Junkins, and Spring) will have this flash flood potential and think later forecasts will maybe need to assess if a Flash Flood Watch will be needed. .LONG TERM...(Monday night through Sunday) Issued at 334 PM MDT Sun May 16 2021 Main Forecast Concerns/Challenges 1) Active weather continues for Tuesday and Wednesday 2) Dryline scenario eastern plains, and fire weather concerns San Luis Valley, Friday and Saturday Monday night and Tuesday...The upper low over the Four Corners Mon evening will gradually pass overhead through Tue, producing a very broad area of lift. Positioning of the low Mon will produce steering flow that will tend to keep most of the storms that develop along the higher terrain, hence the enhanced threat of flash flooding for area burn scars. Models indicate that there will still be some healthy CAPE through the early evening, so further east across the plains there will still be thunderstorm potential into the night. By Tue, the low passes overhead and while CAPE diminishes, 0-6 km bulk shear remains respectable so feel that another day of widespread convection can be expected. Burn scars will once again be threatened from any slower moving thunderstorms. High temps will warm to around 60F for the high valleys, and 60s to near 70F for the plains. Wednesday and Thursday...The upper low weakens and lifts to the north-northeast Wed, while the next storm system to affect the region drops south out of the Pacific NW and into northern CA and NV through Thu. CAPE and shear really drop off for Wed, so plan on aftn and eve convection to be more tied to the higher terrain, and scattered across the plains. As the low pulls away, temps will gradually warm for Wed, but by Thu strong south-southwest flow develops across the Four Corners and the heating commences with highs climbing back into the 70s for the high valleys, and mid 70s to mid 80s for the plains. Thu looks like it will be a break from storm activity, with only isolated convection anticipated. Friday through Sunday...Strong upper low remains over the western third of the US over the weekend, creating potentially critical fire weather conditions for the San Luis Valley each day. At the same time, models hint at a dryline scenario setting up along the eastern border, with the potential for enhanced llvl moisture to slosh back west into CO each aftn and fueling stronger storms. Multiple disturbances within the flow will most likely help motivate isolated to low-end scattered convection each aftn across the higher terrain and high valleys. As for temps, the southwest flow aloft will warm things up nicely across the cwa, with highs around 70F each day for the high valleys, and in the 70s to around 80F for the eastern plains. Evidently, Spring is in full effect across Colorado. Moore && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 334 PM MDT Sun May 16 2021 Active period will continue into tonight and early Monday morning across the TAF sites, mainly COS and PUB, where showers and thunderstorms will remain possible. For ALS, VFR and dry conditions are mainly expected, though the potential for showers and thunderstorms will increase very late in the period. Radar imagery showing shower and thunderstorm development remaining isolated across the PUB and COS, and mainly staying away from the sites at this time. Do think this development will increase in coverage, as it lifts north/northeast across the region this evening. So, while PUB and COS aren't observing any precip now, still think they will be impacted late this afternoon into the evening. Thunder chances should lower by mid evening, but with showers possibly continuing longer into the evening. Drier weather will return late tonight into early Monday morning, but with MVFR ceilings likely developing across PUB and COS. Shower and thunderstorm chances also increase again for PUB and COS very late in the period. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RODRIGUEZ LONG TERM...MOORE AVIATION...RODRIGUEZ
Hazardous Weather Outlook National Weather Service Pueblo CO 1257 PM MDT Sun May 16 2021 COZ058>089-093>099-171900- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1257 PM MDT Sun May 16 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight A few strong to severe thunderstorms are once again expected to occur across the plains this afternoon and evening. Although all of the plains will have a chance for isolated severe storms, the overall highest chance will generally be along and east of a line from Pueblo to Kim. Wind gusts to 60 mph and hail up to 1.5 inches in diameter will be possible. A brief tornado cannot be ruled out. In addition to the severe weather threat, locally heavy rain will also be possible with the stronger storms. Moisture has increased in the mountains during the last 24 hours, and this will increase the risk for burn scar flooding in the mountains this afternoon, especially the Junkins and Spring burn scars. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms are possible over the plains on Monday and Tuesday. Main risks will be large hail and gusty winds on both afternoons with a low risk for weak tornados. Strong to severe storms are also possible on Thursday through Saturday over the far eastern plains. Flash flooding is possible Monday through Wednesday over the Spring, Junkins, Decker, and Hayden Pass burn scars. Monday looks to be the best set up for burn scar flash flooding. Critical fire weather conditions are possible Thursday through Saturday over the San Luis Valley. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across the entire region. RODRIGUEZ/27
Special Weather Statement National Weather Service Pueblo CO 315 PM MDT Sun May 16 2021 COZ079-080-086-162145- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Wet Mountains between 6300 and 10000Ft CO- Wet Mountains above 10000 Ft CO- 315 PM MDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CUSTER AND WEST CENTRAL PUEBLO COUNTIES UNTIL 345 PM MDT... At 315 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Junkins Burn Scar, moving north at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Southeastern Junkins Burn Scar and Beulah. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southeastern Colorado. LAT...LON 3798 10494 3801 10510 3816 10506 3812 10486 TIME...MOT...LOC 2115Z 197DEG 13KT 3805 10502 Cohen
Special Weather Statement
National Weather Service Pueblo CO
317 PM MDT Sun May 16 2021
COZ081-082-162145-
Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
317 PM MDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TELLER AND WEST CENTRAL
EL PASO COUNTIES UNTIL 345 PM MDT...
At 317 PM MDT, Doppler radar was tracking a strong thunderstorm near
Divide, or 18 miles west of Colorado Springs, moving east at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Woodland Park, Green Mountain Falls, Divide, Crystola and Chipita
Park.
LAT...LON 3879 10528 3899 10521 3900 10496 3887 10502
3879 10518
TIME...MOT...LOC 2117Z 268DEG 10KT 3887 10517
CohenSpecial Weather Statement National Weather Service Pueblo CO 318 PM MDT Sun May 16 2021 COZ083-085-086-162145- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Canon City Vicinity/Eastern Fremont County CO- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- 318 PM MDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT... SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO COUNTIES UNTIL 345 PM MDT... At 318 PM MDT, Doppler radar was tracking a strong thunderstorm near Penrose, or 19 miles northwest of Pueblo, moving northeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Penrose. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southeastern Colorado. LAT...LON 3836 10495 3843 10499 3852 10483 3839 10477 TIME...MOT...LOC 2118Z 241DEG 11KT 3840 10493 Cohen
Special Weather Statement
National Weather Service Pueblo CO
327 PM MDT Sun May 16 2021
COZ086-162200-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
327 PM MDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PUEBLO COUNTY UNTIL
400 PM MDT...
At 327 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boone, or 23 miles east of Pueblo, moving southeast at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of east central Pueblo
County.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.
LAT...LON 3821 10427 3829 10418 3823 10406 3810 10406
3806 10428
TIME...MOT...LOC 2127Z 314DEG 7KT 3818 10420
CohenSpecial Weather Statement National Weather Service Pueblo CO 335 PM MDT Sun May 16 2021 COZ087-162215- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- 335 PM MDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUERFANO COUNTY UNTIL 415 PM MDT... At 335 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles northeast of La Veta to near Walsenburg. Movement was southeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Walsenburg. LAT...LON 3756 10473 3767 10463 3777 10475 3756 10503 TIME...MOT...LOC 2135Z 336DEG 15KT 3758 10491 3770 10475 Cohen
Special Weather Statement National Weather Service Pueblo CO 349 PM MDT Sun May 16 2021 COZ079-086-162215- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Wet Mountains between 6300 and 10000Ft CO- 349 PM MDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PUEBLO COUNTY UNTIL 415 PM MDT... At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Greenhorn Mountain, or 11 miles southeast of Junkins Burn Scar, moving east at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Pueblo County. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southeastern Colorado. LAT...LON 3800 10500 3808 10497 3814 10478 3798 10479 TIME...MOT...LOC 2149Z 266DEG 8KT 3804 10493 Cohen
The Pueblo radar (KPUX), 128 km away, was scanning. The volume nearest the first event began at 21:52 UTC.
14 hail, 2 flash flood, 1 tornado. Local standard time, as filed.
The tornado was on the ground for 4 minutes.
Flowing water up to the curb, at Troy and Highway 47.
Flooding of fields, and road side ditches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyThe tornado archive for Colorado, 2021Warnings in Colorado, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962844, 962845, 962858, 962846, 962847, 962848, 962849, 962850, 962851, 962837, 962852, 962853, 962854, 962855, 962856, 962839, 962857.